Alert archive / Maine / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 2, NWS Caribou, ME

May 27, 2020Aroostook County, Maine

NWS Caribou, ME issued this severe thunderstorm warning at May 27, 2020, 3:01 PM EDT for Aroostook County, Maine. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 27, 2020, 3:01 PM EDT (19:01 UTC)
Expired
May 27, 2020, 3:30 PM EDT
In force
29 min
Issued by
NWS Caribou, ME
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Aroostook County, ME

The radar

The Caribou radar (KCBW), 115 km from the middle of the area, began a volume at 19:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Caribou, ME (KCAR), launched 12:00Z, 7.0 hours before the alert went out and 30 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Caribou, ME at 12:00Z on 2020-05-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 14 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Caribou, ME at 12:00Z on 2020-05-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 126 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
14 J/kg
Mixed-layer CIN
-166 J/kg
Mixed-layer LCL
756 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
126 m²/s²
0-3 km storm-relative helicity
167 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

153 
WUUS51 KCAR 271901
SVRCAR
MEC003-271945-
/O.NEW.KCAR.SV.W.0002.200527T1901Z-200527T1945Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Caribou ME
301 PM EDT Wed May 27 2020

The National Weather Service in Caribou Maine has issued a

* Severe Thunderstorm Warning for...
  Northeastern Aroostook County in northern Maine...

* Until 345 PM EDT.

* At 301 PM EDT, a severe thunderstorm was located 8 miles south of
  Cross Lake, or 8 miles east of Eagle Lake, moving southeast at 20
  mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Minor hail damage to vehicles is possible. Expect wind 
           damage to trees and power lines.

* Locations impacted include...
  Woodland, Madawaska Lake, Cross Lake, New Sweden, Connor, Perham,
  Stockholm and Westmanland.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4702 6851 4713 6842 4703 6805 4685 6819
TIME...MOT...LOC 1901Z 297DEG 15KT 4704 6841 

HAIL...1.00IN
WIND...60MPH
 
$$

Cornwell
1 follow-up statement
737 
WWUS51 KCAR 271930
SVSCAR

Severe Weather Statement
National Weather Service Caribou ME
330 PM EDT Wed May 27 2020

MEC003-271940-
/O.CAN.KCAR.SV.W.0002.000000T0000Z-200527T1945Z/
Aroostook ME-
330 PM EDT Wed May 27 2020

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN AROOSTOOK COUNTY
IS CANCELLED...
        
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning has
been cancelled.

LAT...LON 4702 6851 4713 6842 4703 6805 4685 6819
TIME...MOT...LOC 1928Z 297DEG 15KT 4698 6825 

$$

Cornwell

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before this severe thunderstorm warning went out at May 27, 2:05 PM EDT, 56 minutes earlier.

Area forecast discussion, May 27, 2:05 PM EDT, 56 minutes before
Area Forecast Discussion
National Weather Service Caribou ME
205 PM EDT Wed May 27 2020

.SYNOPSIS...
High pressure remains centered well south of Nova Scotia through
Thursday night, meanwhile, various bits of upper level energy
impact the area during this time frame. A cold front approaches
from the west Friday, then slowly crosses northern and eastern
Maine from Friday night into Saturday evening. Canadian high
pressure then builds in through Sunday.

&&

.NEAR TERM /THROUGH TONIGHT/...
205 pm update...
Quick update to ingest latest obs into grids. Thunderstorms
have developed acrs the north as expected and hv increased
coverage accordingly with this update.

Previous discussion...
Once the 700 hPa shortwave exits by early evening, the
subtropical ridge will reassert itself, so expect tonight to be
mainly dry (outside of any early showers/thunderstorms north).
The question then becomes does fog reestablish itself tonight
across coastal Downeast Maine. For now went mainly with patchy
fog there, but with the flow becoming closer to parallel vice
perpendicular to the coast, might not have enough oceanic flow
to support fog overland tonight.

Outside of the areas of concern, expect cloud cover/fog to
dissipate by mid morning under the sub-tropical ridge, similar
to yesterday. Would expect most areas to have minimal cloud
cover until convection develops this afternoon, then cirrus from
that should increase cloud cover, especially over northern areas
this afternoon. Once the convection dies down by early evening,
would expect cloud cover to diminish. Given less of an onshore
component to the flow, have less certainty in how much, if any
marine stratus pushes inland from the coast tonight.

Highs today should be mainly in the mid-upper 80s, except mid
60s to around 80 from the immediate coast up to around
Ellsworth/Woodland. This around 20 degree above normal from
Millinocket on N and 10-15 degrees above normal elsewhere away
from the immediate coast. Lows tonight should range from around
60 to the upper 60s across the North and mainly in the 50s
elsewhere (coolest near the immediate coast). This is 20-25
degrees above normal across the North (also very close to normal
highs in this area) and 10-15 degrees above normal elsewhere
away from the immediate coast.

Highs today could approach record levels from Millinocket on
north as well as threaten the 24-hour maximum low temperature
record as well for today. Refer to the climate section of the
AFD for details.

&&

.SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/...
Another disturbance to cut into the upper ridge on Thursday
w/some showers and possible tstms mainly across northern and
western areas. Some weak vorticity advection is noted in the
upper flow to aid in some forcing. It will be a hot and humid
day w/daytime temps reaching well into the 80s away from the
coast. Some spots n of Bangor could hit 90F. Dewpoints are
forecast to be in the mid 60s. Sunshine and this humid airmass
will allow for things to quickly destabilize. MU CAPE values are
forecast to hit 1500-2000 joules across the north and west
w/LIs reaching -5 to -7. So tstm potential is there. Question
is how strong. Shear is weak(<20 kts) and lapse rates, steepest
in the morning, weaken in the afternoon, limiting substantial
tstm growth. The NAM is very aggressive w/its instability while
the GFS is weaker. Deep moisture is also lacking. NAM looks
overdone attm and therefore decided to stay w/the daycres's
thinking of 20-30% for tstms for portions of northern Maine into
Northern Penobscot and Piscataquis Counties. Further s, marine
layer in place will squelch things. Activity is expected to
diminish after sunset w/the loss of diurnal effects. Fog
expected develop during the night w/the most dense areas being
across the Bangor and Downeast region. A muggy night w/temps in
the 60s, except for the coast as readings are expected to be in
the 50s w/the onshore wind. A warm front is shown by the latest
suite of model guidance to lift up across the region later
Thursday night into early Friday. Some showers will accompany
the warm front along w/some drizzle across the Downeast.

Friday will see some showers and drizzle in the morning and then a
break as the warm front lifts to the north. A strong cold front will
apch Quebec during the day on Friday. Ahead of the front temps will
warm into the 80s w/the help of some sun. A pre-frontal trof ahead
of the cold front looks like it will move into the region during the
afternoon. The airmass will destabilize quickly w/tstms possible.
CAPE of 1500+ joules along w/LIs down to -5 to -7 should be enough
to get tstm development. PWs are forecast to be around 1.5". The
best chance for organized convection will be across the NW areas
down across portions of the Maine Central Highlands. There is better
shear noted on the NAM and GFS soundings w/bulk shear values of
30 kts. The NAM continues to be the aggressive solution
w/potential strong to severe storms. Attm, decided to stay away
from any enhanced wording as deep moisture appears to be
limited and lapse rates drop back. The daycrew can assess this
further today w/the updated guidance.

The front looks like it is going to be a slow mover as it apchs
western Maine Friday night w/tstms in the evening. The
convection is expected to weaken during the night. However, a
strong llvl jet of 35-40 kts at 925-850 mbs is expected to move
newd ahead of the front w/a round of rain moving across western
areas in the evening and then across northern areas overnight.
Sounding data shows PWs of 1.5", a warm cloud layer around 11K
ft and that llvl jet to aid in the potential for heavy rainfall
for northern areas down into the Maine Central Highlands.
Further s, stable layer to keep any convection at bay w/fog
around. This will change however by Saturday.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
The cold front will slowly move across the state on Saturday
w/clearing across the western areas by late morning. Showers and
possible tstms further east along the front into the afternoon.
There were some concerns earlier on about a round of organized
convection for the Bangor and Downeast region Saturday afternoon
w/the arrival of the cold front. Attm, convective parameters
look to be weak in this region as that the stable, marine layer
has been in place. So, given all this, decided to stay w/the
daycrew's assessment of going w/slight chance for thunder. It
will be turning cooler w/daytime temps back in the 70s. The
activity will finally clear the coast Saturday evening as the
upper trof moves to push the front further to the se. Colder
temps to arrive Saturday night w/overnight lows in the low to
mid 40s n and w, while lower 50s central and downeast areas.
Cooler weather will continue for Sunday right into early next
week. The upper trof moving across the region could deliver a
round of showers for Sunday. Temps will be well below normal.
There is even a risk of frost Sunday night and again Monday
night.

&&

.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
NEAR TERM: MVFR restrictions expected at CAR and PQI btwn 18z
and 23z this evening with showers and perhaps a storm then
becoming VFR remainder of TAF valid time. Cannot rule out a
little MVFR fog twd daybreak but confidence is too low to
include at this time. Cannot rule out restrictions at FVE in
showers or storms this afternoon.

Southern terminals will see less of a chance for restrictions
with HUL the wildcard and confidence is very low at this
terminal. Expect BGR to diminish to MVFR restrictions between
06z and 11z Thu in fog with BHB dropping by 01z and likely
becoming LIFR between 06z-12z with improvement likely mid to
late morning.

SHORT TERM:
Thu into Thu night: VFR with possibly MVFR restrictions in
possible w/a tsra over northern sites. BGR likely to see IFR in
the morning before improving to VFR after daybreak. BHB may see
IFR thru the day. SW 5-10kts gusting to 15kts. IFR continues for
KBHB and KBHB in fog and low clouds and possibly LIFR. The
northern terminals could drop to MVFR and possibly IFR after
midnight, especially for KHUL. SW 5kts.

Fri-Fri night: MVFR/IFR possible in -tsra on Friday across the
north with IFR at BGR and BHB in fog. SW 5-15kts gusting to
near 20kts Fri afternoon. IFR/LIFR Fri night across all areas
w/rain especially across the northern terminals. S winds 10-15
kt.

Sat-Sat night: Rain and possibly a tstm across KBGR on Sat.
Conditions improve back across the northern terminals to VFR by
the afternoon. IFR/LIFR for KBGR and KBHB into the afternoon
w/improvement Saturday evening as the front clears the coast.
SSW winds 5-10 kt becoming W 10 kts by Sat afternoon. Winds will
veer to the NW Sat night at 10 kts.

Sun: Unsettled w/possible MVFR cigs especially across the
northern terminals. NW winds 10-15 kts.

&&

.MARINE...
NEAR TERM: Gusts on the waters should be around 20 kt through
tonight, with a few gusts to around 25 kt possible tonight on
the coastal ocean waters. Seas should remain below SCA levels
through tonight.

SHORT TERM: Thu into Thu night will see S winds increasing to
15-20 kts w/gusts to 25 kt over the outer zones. Fog will limit
vsby to 1 NM or less. Seas will gradually build to 5-6 ft.

Fri into Fri night...SSW winds 15-20 kts w/gusts to 25 kt over
the outer zones. Seas will continue to build to around 8 ft by
Fri night. Fog will hamper navigation w/vsby of 1 NM or less.

Sat into Sun...SW wind 15 kt w/gusts 20-25 kt on Sat w/seas 5-6
ft. Showers and possible tstms. Winds will shift to the WNW Sat
night at speeds of 10-15 kts. Seas will start dropping back to
around 5 ft. For Sun, NW wind 10 kt and seas 3-4 ft.

&&

.CLIMATE...
A high temperature of 88F was observed in Caribou, Maine this
afternoon. This tied the record high, last set in 1950.

Near record high temperatures possible Wednesday and Thursday.
Record high minimum temperatures also possible Wednesday.

Wednesday, 5/27:

Record high 24-hour minimum temperature:

Location........Record/Year.........Forecast
Frenchville.........59/2015............62...
Caribou.............61/2015............63...
Houlton.............58/2015............60...
Millinocket.........61/1959............59...
Bangor..............60/1981............56...

Record High Temperature

Location........Record/Year.........Forecast
Frenchville.........84/2015............84...
Caribou.............92/1978............86...
Houlton.............89/1972............86...
Millinocket.........91/1914............89...
Bangor..............89/1933............85...

Thursday, 5/28:

Record high 24-hour minimum temperature:

Location........Record/Year.........Forecast
Frenchville.........55/2001............67...
Caribou.............61/1978............66...
Houlton.............63/1972............63...
Millinocket.........61/2015............62...
Bangor..............60/2015............59...

Record High Temperature

Location........Record/Year.........Forecast
Frenchville.........77/2003............89...
Caribou.............89/1978............89...
Houlton.............92/1978............86...
Millinocket.........93/1911............87...
Bangor..............90/1959............84...

&&

.CAR WATCHES/WARNINGS/ADVISORIES...
ME...Beach Hazards Statement until 8 PM EDT this evening for MEZ029-
     030.
MARINE...None.

&&

Near Term...Farrar/Maloit
Short Term...Hewitt
Long Term...Hewitt
Aviation...Farrar/Maloit/Hewitt
Marine...Farrar/Maloit/Hewitt
Climate...
Hazardous weather outlook, May 27, 12:23 PM EDT, 2 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service Caribou ME
1223 PM EDT Wed May 27 2020

MEZ001>004-010-281630-
Northwest Aroostook-Northeast Aroostook-Northern Somerset-
Northern Piscataquis-Central Piscataquis-
1223 PM EDT Wed May 27 2020

This Hazardous Weather Outlook is for Central Highlands Maine, Far
Northern Maine and North Woods Maine.

.DAY ONE...This Afternoon and Tonight.

Strong, to possibly severe, thunderstorms are expected this
afternoon and early this evening. The main threat is from large
hail, with an even smaller risk of damaging wind gusts.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

There is the chance for strong to possibly severe thunderstorms on
Friday.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

MEZ005-006-031-281630-
Northern Penobscot-Southeast Aroostook-Southern Piscataquis-
1223 PM EDT Wed May 27 2020

This Hazardous Weather Outlook is for Central Highlands Maine and
Far Eastern Maine.

.DAY ONE...This Afternoon and Tonight.

Strong, to possibly severe, thunderstorms are expected this
afternoon and early this evening. The main threat is from large
hail, with an even smaller risk of damaging wind gusts.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

MEZ011-015>017-032-281630-
Central Penobscot-Southern Penobscot-Interior Hancock-
Central Washington-Northern Washington-
1223 PM EDT Wed May 27 2020

This Hazardous Weather Outlook is for Far Eastern Maine, Interior
DownEast Maine and Penobscot Valley Maine.

.DAY ONE...This Afternoon and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

MEZ029-030-281630-
Coastal Hancock-Coastal Washington-
1223 PM EDT Wed May 27 2020

...BEACH HAZARDS STATEMENT IN EFFECT UNTIL 8 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for Coastal DownEast Maine.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Beach Hazards Statement.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

ANZ050>052-281630-
Coastal Waters from Eastport, ME to Schoodic Point, ME out 25 NM-
Coastal Waters from Schoodic Point, ME to Stonington, ME out 25 NM-
Intra Coastal Waters from Schoodic Point, ME to Stonington, ME-
1223 PM EDT Wed May 27 2020

This Hazardous Weather Outlook is for Atlantic Coastal Waters.

.DAY ONE...This Afternoon and Tonight.

Locally dense fog is possible early this morning.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Locally dense fog is expected overnight and during the early morning
hours through the end of the week.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

In the hours before

Special weather statement, May 27, 1:54 PM EDT, 1 hour 7 minutes before
Special Weather Statement
National Weather Service Caribou ME
154 PM EDT Wed May 27 2020

MEZ001-271815-
Northwest Aroostook-
154 PM EDT Wed May 27 2020

...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL AROOSTOOK
COUNTY...

At 151 PM EDT, a strong thunderstorm was located 11 miles northeast
of Allagash, moving southeast at 20 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Fort Kent, Eagle Lake, New Canada, Wallagrass, Saint Francis, Saint
John and Soldier Pond.

This includes State Highway 11 near Wallagrass.

Torrential rainfall is also occurring with this storm.

LAT...LON 4715 6849 4701 6872 4718 6894 4719 6892
      4718 6890 4722 6881 4722 6876 4723 6873
TIME...MOT...LOC 1751Z 304DEG 16KT 4719 6884

Cornwell
Special weather statement, May 27, 2:36 PM EDT, 25 minutes before
Special Weather Statement
National Weather Service Caribou ME
236 PM EDT Wed May 27 2020

MEZ002-271915-
Northeast Aroostook-
236 PM EDT Wed May 27 2020

...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL AROOSTOOK COUNTY...

At 236 PM EDT, a strong thunderstorm was located over Mapleton, or 9
miles west of Presque Isle, moving east at 10 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Presque Isle, Mapleton, Chapman and Castle Hill.

This includes US Highway 1 near Presque Isle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4667 6828 4674 6825 4672 6797 4658 6807
TIME...MOT...LOC 1836Z 287DEG 10KT 4669 6821

Cornwell
Local storm report, May 27, 2:52 PM EDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CARIBOU ME
252 PM EDT WED MAY 27 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0240 PM     HAIL             CASTLE HILL             46.73N 68.23W
05/27/2020  E0.88 INCH       AROOSTOOK          ME   PUBLIC

&&

CB

The office that day

Everything else NWS Caribou, ME issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 26, 9:17 PM EDTDense Fog AdvisoryCARHancock, Washington12 hr
May 27, 11:46 AM EDTBeach Hazards StatementCARHancock, Washington8 hr
May 27, 1:54 PM EDTSpecial Weather StatementCARAroostook21 min
May 27, 2:16 PM EDTSevere Thunderstorm WarningCARAroostook44 min
May 27, 2:36 PM EDTSpecial Weather StatementCARAroostook39 min
May 27, 4:26 PM EDTSmall Craft AdvisoryCAR3 days
May 27, 4:30 PM EDTSpecial Weather StatementCARAroostook45 min
May 27, 5:16 PM EDTAreal Flood AdvisoryCARAroostook3 hr

Nearby

Severe Thunderstorm Warnings in Maine, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.